Newsletters

Toxicology Corner: Loperamide…It’s Not Just for Diarrhea Anymore


POSTED IN: EPIC - The Official Newsletter of MOCEP, Toxicology,

Toxicology Corner: Loperamide…It’s Not Just for Diarrhea Anymore

Evan Schwarz, MD FACEP

As every Emergency Physician knows, opioid addiction is an all too common problem. While the medical community is certainly aware of this epidemic, the rest of society has also taken notice as seen in the media and even during interviews and question and answer sessions with Presidential candidates. Unfortunately even with the increased attention, resources for those suffering from opioid addiction are still inadequate.

Loperamide is a peripherally-acting opioid used to treat diarrhea. Due to poor bioavailability, poor central nervous system (CNS) penetration, and normal metabolism, it does not cause CNS effects when taken at standard doses. However when extremely large amounts are ingested, it actually causes intoxication. In fact, multiple blogs and websites instruct people how to take loperamide either to become intoxicated or for the self-treatment of opioid withdrawal. Now, the dosing to cause intoxication is much larger than what is used to treat diarrhea. In fact, it typically takes upwards of 60 to 100s of tablets to cause centrally-acting opioid effects. In addition, the tablets need to be taken with medications such as cimetidine or foods such as grapefruit juice that will inhibit the metabolism or excretion of loperamide. While abuse of loperamide is inconvenient due to the very large amount needed, it is available over the counter; if you’re willing to put in the effort, you can easily purchase the necessary amount.

Recently, several patients have presented to the hospital after abusing loperamide. Some patients will actually have CNS symptoms similar to other opioids such as mood elevation, altered mental status, and mental status depression. Others may even present with opioid withdrawal after either cutting down or suddenly stopping using large amounts of loperamide. However, the most concerning finding is that several patients presented with cardiac dysrhythmias or were found in cardiac arrest, likely from the loperamide. Patients presented in what appeared to be torsades des pointes or ventricular tachycardia with very prolonged QRS or QTc intervals. Patients seem to respond to common treatments such as sodium bicarbonate or magnesium and electrolyte repletion, respectively. The mechanism behind the arrhythmias is still being debated but is likely either related to sodium or potassium channel blockade.

At this time, relatively few cases have been reported. At a recent national toxicology conference, two poster presentations involved patients presenting after abusing loperamide. In addition, the winning Clinical Pathologic Case presentation (CPC) was about a patient hospitalized with recurrent arrhythmias following loperamide abuse. Given the easy access to the medication and the amount of information available online, this may be an emerging trend that continues to grow over time.